Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 23, NWS Fort Worth, TX

April 28, 2009Leon County, Robertson County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 28, 2009, 3:32 PM CDT for Leon County, Robertson County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2009, 3:32 PM CDT (20:32 UTC)
Expired
Apr 28, 2009, 4:15 PM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Leon County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 118 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 282032
TORFWD
TXC289-395-282115-
/O.NEW.KFWD.TO.W.0023.090428T2032Z-090428T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
332 PM CDT TUE APR 28 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL LEON COUNTY IN NORTHEAST TEXAS...
  EAST CENTRAL ROBERTSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 415 PM CDT

* AT 332 PM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A TORNADO
  OVER EXTREME EAST CENTRAL ROBERTSON COUNTY...MOVING EAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN ROBERTSON COUNTY AT 350 PM CDT
  RURAL SOUTHWESTERN LEON COUNTY AT 350 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

&&

LAT...LON 3099 9640 3119 9599 3109 9596 3107 9602
      3106 9608 3099 9617 3097 9626 3093 9633
      3093 9634
TIME...MOT...LOC 2032Z 260DEG 5KT 3099 9628

$$
2 follow-up statements
000 
WWUS54 KFWD 282106
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT TUE APR 28 2009

TXC395-282116-
/O.CAN.KFWD.TO.W.0023.000000T0000Z-090428T2115Z/
ROBERTSON TX-
406 PM CDT TUE APR 28 2009

...THE TORNADO WARNING FOR EAST CENTRAL ROBERTSON COUNTY IS
CANCELLED...

LAT...LON 3099 9617 3098 9624 3106 9624 3119 9599
      3109 9596 3107 9602 3106 9608
TIME...MOT...LOC 2106Z 260DEG 5KT 3100 9623

$$

TXC289-282115-
/O.CON.KFWD.TO.W.0023.000000T0000Z-090428T2115Z/
LEON TX-
406 PM CDT TUE APR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTH
CENTRAL LEON COUNTY...

AT 330 PM CDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADIC 
CIRCULATION WAS LOCATED OVER EXTREME SOUTHWESTERN LEON COUNTY NEAR 
THE MADISON COUNTY LINE...MOVING EAST AT 5 MPH.

LAT...LON 3099 9617 3098 9624 3106 9624 3119 9599
      3109 9596 3107 9602 3106 9608
TIME...MOT...LOC 2106Z 260DEG 5KT 3100 9623

$$
000 
WWUS54 KFWD 282112
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
412 PM CDT TUE APR 28 2009

TXC289-282122-
/O.EXP.KFWD.TO.W.0023.000000T0000Z-090428T2115Z/
LEON TX-
412 PM CDT TUE APR 28 2009

...THE TORNADO WARNING FOR SOUTH CENTRAL LEON COUNTY EXPIRES AT 415
PM CDT...

AT 412 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO 
WARNING HAS EXITED THE WARNED AREA AND THE WARNING EXPIRED. THE 
CIRCULATION APPEARS TO HAVE MOVED INTO MADISON COUNTY.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZED HAIL...AND 
GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3099 9617 3098 9624 3106 9624 3119 9599
      3109 9596 3107 9602 3106 9608
TIME...MOT...LOC 2112Z 260DEG 5KT 3100 9622

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 12:35 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 28, 12:35 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT TUE APR 28 2009

.AVIATION...
SEVERAL AVIATION CONCERNS FOR THE NEXT 24-30 HOURS BUT THE MAIN
CONCERN WILL BE CEILING HEIGHTS. CEILINGS ARE LIFTING AT THIS HOUR
BUT WILL LIKELY REMAIN IN MVFR AND LOW END VFR FOR THE REMAINDER OF
THE DAY. SHOWERS AND THUNDERSTORMS MAY AFFECT THE AIRPORTS THROUGH
SUNSET...WHICH MAY RESULT IN TEMPORARY IFR CIGS. CEILINGS WILL
LOWER BACK INTO IFR AND LIFR OVERNIGHT...LIFTING AGAIN DURING THE
LATE MORNING HOURS. WINDS AT MOST SITES VARY BUT SHOULD BECOME
SOUTHEASTERLY DURING THE AFTERNOON HOURS AND PREVAIL SOUTHEASTERLY
FOR THE REMAINDER OF THE PERIOD. THERE IS A CHANCE THAT
THUNDERSTORMS MAY APPROACH THE METROPLEX OVERNIGHT BUT CHANCE IS
TOO LOW TO MENTION IN THE TAFS. WILL ALSO WATCH FOR POTENTIAL OF
STORMS AGAIN WEDNESDAY AFTERNOON.

82/JLD

&&

.UPDATE...
A QUICK UPDATE WAS DONE TO INCREASE POPS AND QPF ACROSS THE
SOUTHEASTERN ZONES. AN COMPLEX OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE SOUTH CENTRAL AND SOUTHEASTERN ZONES
THIS MORNING...AND WILL PRODUCE LOCALIZED FLOODING. THUS HAVE
ALSO ADDED HEAVY RAIN WORDING TO THE ZONES. SOME LOCATIONS WILL
PICK UP 2 TO 5 INCHES OF RAIN WITH THESE STORMS.

VISIBILITIES FROM THE FOG ARE INCREASING...AND WE MAY CANCEL THE
DENSE FOG ADVISORY AFTER LOOKING AT THE 10 AM OBSERVATIONS.

58

&&

.PREV DISCUSSION... /ISSUED 307 AM CDT TUE APR 28 2009/

A SHORT WAVE WILL ROTATE ACROSS THE EXTREME SOUTHERN SECTIONS OF
NORTH TEXAS THIS MORNING AND BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. ACTIVITY SHOULD BE ENHANCED AFTER SUNRISE ONCE
A WEAK COLD FRONT MOVES INTO THAT REGION AND PROVIDES ADDITIONAL
LIFT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER...THE
SEVERE POTENTIAL SHOULD BE LOW. THE REMAINDER OF NORTH TEXAS MAY
SEE A FEW SHOWERS AND THUNDERSTORMS TODAY BUT ANY STORMS THAT FORM
SHOULD BE ELEVATED.

NORTH TEXAS WILL REMAIN IN WEST TO SOUTHWEST FLOW ALOFT THROUGH
THE WEEKEND WITH STORM CHANCES MAINLY DRIVEN BY THE PASSAGE OF
BRIEF SHORT WAVE ENERGY. ONE SHORT WAVE WILL MOVE ACROSS THE
REGION WEDNESDAY AND BRING SCATTERED STORMS...ESPECIALLY TO THE
NORTHWEST ZONES. ANOTHER WAVE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE NORTHERN ZONES FRIDAY NIGHT AND BRING ANOTHER CHANCE OF
STORMS THROUGH SATURDAY. A FINAL SHORT WAVE IS PROGGED TO MOVE
ACROSS THE REGION SUNDAY/SUNDAY NIGHT WITH MORE STORMS POSSIBLE.

CLOUDS AND LOW LEVEL MOISTURE WILL BE ABUNDANT FOR MUCH OF THE
WEEK AND THAT SHOULD KEEP AFTERNOON HIGHS MAINLY IN THE MIDDLE 70S TO
LOWER 80S. LOW TEMPERATURES WILL BE MAINLY IN THE 60S...EXCEPT FOR
SOME UPPER 50S THIS MORNING AND AGAIN ON THE WEEKEND.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  67  80  67  83 /  30  10  30  20  10
WACO, TX              75  67  80  68  83 /  70  20  20  20  10
PARIS, TX             74  65  79  65  81 /  40  20  30  20  20
DENTON, TX            76  66  80  67  82 /  30  20  30  20  10
MCKINNEY, TX          76  65  79  67  81 /  30  10  30  20  10
DALLAS, TX            78  69  79  68  83 /  40  10  30  20  10
TERRELL, TX           76  66  80  67  82 /  60  10  30  20  10
CORSICANA, TX         74  66  80  67  82 / 100  10  20  20  10
TEMPLE, TX            75  67  80  68  81 /  60  20  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/58
Hazardous weather outlook, Apr 28, 12:53 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1253 PM CDT TUE APR 28 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1253 PM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF NORTH TEXAS
THROUGH THE DAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 60 MPH...AND FLASH FLOODING. FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS NORTH TEXAS WEDNESDAY
THROUGH SUNDAY AS SEVERAL UPPER LEVEL DISTURBANCES MOVE THROUGH
THE PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON MAINLY ALONG AND WEST OF INTERSTATE 35. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS
AFTERNOON...PARTICULARLY ACROSS THE SOUTHERN PORTIONS OF NORTH TEXAS.

82/JLD

In the hours before

Special weather statement, Apr 28, 12:11 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1211 PM CDT TUE APR 28 2009

TXZ175-281745-
ROBERTSON TX-
1211 PM CDT TUE APR 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ROBERTSON COUNTY

AT 1211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES SOUTH OF GROESBECK...MOVING EAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND
PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM. FLASH FLOODING MAY
OCCUR WITH THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3111 9657 3122 9661 3137 9632 3129 9632
      3127 9631 3126 9633 3118 9629 3114 9629
TIME...MOT...LOC 1711Z 267DEG 12KT 3122 9650

82/JLD
Special weather statement, Apr 28, 1:34 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
134 PM CDT TUE APR 28 2009

TXZ175-281900-
ROBERTSON TX-
134 PM CDT TUE APR 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ROBERTSON COUNTY

AT 134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES NORTH OF HEARNE...MOVING NORTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3102 9650 3118 9661 3135 9632 3134 9631
      3133 9632 3128 9631 3126 9633 3116 9629
      3112 9628
TIME...MOT...LOC 1834Z 240DEG 12KT 3115 9646
Local storm report, Apr 28, 1:43 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
143 PM CDT TUE APR 28 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     FLASH FLOOD      KOSSE                   31.31N  96.63W
04/28/2009                   LIMESTONE          TX   TRAINED SPOTTER

            SEVERAL ROADS ARE BLOCKED WITH HIGH WATER IN KOSSE.
            ESTIMATED 3-5 DEEP WATER OVER THE ROAD.
Local storm report, Apr 28, 2:00 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
200 PM CDT TUE APR 28 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      4 NE TEAGUE             31.67N  96.23W
04/28/2009                   FREESTONE          TX   LAW ENFORCEMENT

            WATER OVER THE ROAD AT FM 1366 AND HWY 84W.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:25 PM CDTRiver Flood WarningFWDHunt14 hr
Apr 28, 7:36 AM CDTDense Fog AdvisoryFWDBosque, Collin, Comanche, Dallas, Delta, Eastland and 19 more3 hr
Apr 28, 8:31 AM CDTAreal Flood AdvisoryFWDLimestone119 min
Apr 28, 9:43 AM CDTFlash Flood WarningFWDLimestone2 hr
Apr 28, 10:01 AM CDTAreal Flood AdvisoryFWDFreestone59 min
Apr 28, 10:39 AM CDTFlash Flood WarningFWDFreestone2 hr
Apr 28, 11:44 AM CDTAreal Flood WarningFWDLimestone3 hr
Apr 28, 11:47 AM CDTRiver Flood WarningFWDLimestone57 hr
Apr 28, 12:11 PM CDTSpecial Weather StatementFWDRobertson34 min
Apr 28, 12:20 PM CDTAreal Flood AdvisoryFWDFalls, Robertson85 min
Apr 28, 12:42 PM CDTAreal Flood WarningFWDFreestone3 hr
Apr 28, 1:34 PM CDTSpecial Weather StatementFWDRobertson26 min
Apr 28, 1:36 PM CDTFlash Flood WarningFWDRobertson114 min
Apr 28, 1:48 PM CDTRiver Flood WarningFWDLeon, Robertson5 days
Apr 28, 2:08 PM CDTFlash Flood WarningFWDBosque, Hill4 hr
Apr 28, 2:50 PM CDTFlash Flood WarningFWDLimestone6 hr
Apr 28, 3:00 PM CDTTornado WarningFWDRobertson30 min
Apr 28, 3:44 PM CDTSpecial Weather StatementFWDLimestone31 min
Apr 28, 4:02 PM CDTFlash Flood WarningFWDFreestone3 hr
Apr 28, 4:12 PM CDTSpecial Weather StatementFWDLimestone33 min
Apr 28, 4:13 PM CDTAreal Flood WarningFWDRobertson3 hr
Apr 28, 4:48 PM CDTFlash Flood WarningFWDFreestone2 hr
Apr 28, 5:21 PM CDTFlash Flood WarningFWDAnderson, Henderson2 hr
Apr 28, 6:07 PM CDTAreal Flood WarningFWDHill3 hr
Apr 28, 6:41 PM CDTTornado WarningFWDRobertson49 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.